A new study finds an unusual side effect from drug therapy in some Parkinson's patients. Certain dopamine agonists show signs of causing some patients to become excessive gamblers.
Dopamine is a chemical substance that is produced in the brain that allows people to have smooth movements. Parkinson's patients have a severe shortage of dopamine. Drug therapies for Parkinson's focus on increasing dopamine. Researchers at Muhammad Ali Parkinson Research Center in Phoenix conducted a study to see if excessive gambling could be a side effect of one drug therapy.
For the study, researchers looked at the data of 1,884 patients who were seen at the center during one year. They found nine patients had gambling problems. All nine were taking levodopa and a dopamine agonist. In the brain levodopa is transformed into dopamine. The other study drug activates the dopamine receptor in the brain.
None of the patients had a previous history of gambling. Researchers say seven of the patients started gambling within one month after their dosage of the dopamine agonist was increased. All of the patients were in the advanced stages of the disease. Study authors say the gambling was severe enough to cause financial problems and two of the patients lost more than $60,000.
Researchers say after a caretaker or family member noticed the gambling problem, the patients' drug therapies were changed. For most of the patients the new treatment plan fixed the problem. Researchers feel higher dosages of dopamine agonist may be to blame for excessive gambling. They add while the risk of this side effect is small, doctors need to inform patients about this unusual side effect.